Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS San Diego, CA

August 30, 2007San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 30, 2007, 3:58 PM PDT for San Diego County, California. It took effect at Aug 30, 2007, 4:05 PM PDT. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 3:58 PM PDT (22:58 UTC)
In effect from
Aug 30, 2007, 4:05 PM PDT
Expired
Aug 30, 2007, 5:00 PM PDT
In force
55 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:20 PM PDTHEAVY RAIN 05 E Descanso, CABRIEF TRW+ PRODUCED 3-4 INCHES OF STANDING WATER ON HIGHWAY 79 NEAR MILE MARKER 11/2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-775 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 302305
FFWSGX
CAC073-310000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
358 PM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN BETWEEN POTRERO AND 
  DESCANSO...WHERE ESTIMATED RAINFALL WAS OVER ONE INCH IN LESS THAN
  30 MINUTES. FLASH FLOODING WILL OCCUR WITH THESE STORMS...
  ESPECIALLY AROUND THE HORSE FIRE BURN AREA...HAUSER AND CORRAL 
  CANYONS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DESCANSO
  AND LAKE MORENA 

THE WATERSHEDS BURNED BY THE HORSE FIRE IN SAN DIEGO COUNTY ARE 
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING 
RAINSTORMS. PORTIONS OF CORTE MADERA ROAD... LOS PINOS ROAD...SKYE 
VALLEY ROAD... BARRETT TRUCK TRAIL... HAUSER CREEK ROAD... AND ANY 
OTHER ROADS WITHIN OR NEAR THE AREA BURNED BY THE HORSE FIRE IN THE 
CLEVELAND NATIONAL FOREST MAY BE IMPACTED BY THESE EVENTS WHERE 
THESE ROADS CROSS BURNED DRAINAGES.

RESIDENTS AND MOTORISTS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS 
FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS 
FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS 
RESTRICTED OR BLOCKED. ADDITIONAL RAINFALL AMOUNTS OVER ONE INCH 
ARE POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3288 11677 3307 11676 3309 11652 3265 11633
      3262 11661
TIME...MOT...LOC 2258Z 180DEG 0KT 3272 11661

$$

ML
2 follow-up statements
000 
WGUS76 KSGX 302353
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
447 PM PDT THU AUG 30 2007

CAC073-310000-
SAN DIEGO CA-
447 PM PDT THU AUG 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 445 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FROM THUNDERSTORMS OVER THE CENTRAL SAN DIEGO 
COUNTY MOUNTAINS AND FOOTHILLS. THE HEAVIEST RAIN WAS NEAR SAN DIEGO 
COUNTRY ESTATES. HEAVY RAINFALL OCCURRED DURING THE PAST HOUR OVER 
THE HORSE FIRE BURN AREA AND NEAR DESCANSO.

THE WATERSHEDS BURNED BY THE HORSE FIRE IN SAN DIEGO COUNTY ARE 
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING 
RAINSTORMS. PORTIONS OF CORTE MADERA ROAD... LOS PINOS ROAD...SKYE 
VALLEY ROAD... BARRETT TRUCK TRAIL... HAUSER CREEK ROAD... AND ANY 
OTHER ROADS WITHIN OR NEAR THE AREA BURNED BY THE HORSE FIRE IN THE 
CLEVELAND NATIONAL FOREST MAY BE IMPACTED BY THESE EVENTS WHERE 
THESE ROADS CROSS BURNED DRAINAGES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3288 11677 3307 11676 3309 11652 3265 11633
      3262 11661
TIME...MOT...LOC 2347Z 180DEG 0KT 3272 11661

$$

ML
000 
WGUS76 KSGX 310011
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT THU AUG 30 2007

CAC073-310020-
SAN DIEGO CA-
505 PM PDT THU AUG 30 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL SAN DIEGO 
   COUNTY...

THE THUNDERSTORMS THAT BROUGHT FLASH FLOODING BETWEEN POTRERO AND 
DESCANSO HAVE DECREASED IN INTENSITY AND MOVED OFF TO THE NORTH. 
AT 500 PM A THUNDERSTORM WAS MOVING ACROSS SAN DIEGO COUNTRY ESTATES 
AND WILL PRODUCE BRIEFY HEAVY RAINFALL UP TO ONE HALF INCH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3288 11677 3307 11676 3309 11652 3265 11633
      3262 11661
TIME...MOT...LOC 2347Z 180DEG 0KT 3272 11661

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 30, 2:30 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 30 2007

.SYNOPSIS...
STRONG UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND
THROUGH EARLY NEXT WEEK. MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY AND
FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS
AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-SUN)...
THERE WAS VARIABLE CLOUD COVER TODAY. THUNDERSTORMS THAT DEVELOPED
OVERNIGHT MOVED OUT TO THE NE BY MID MORNING. THE 12Z NKX SOUNDING
WAS MOIST AND UNSTABLE WITH SE WINDS TO 25 KTS IN THE MID LEVELS.
THE SOUNDING INDICATED FAVORABLE CONDITIONS FOR STRONG DOWNBURST
WINDS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E.
THUNDERSTORMS REDEVELOPED OVER THE HIGHER MOUNTAINS AND NRN DESERTS
EARLY THIS AFTERNOON.

THE STRONG UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE SW WILL
CONTINUE HOT DAYS INLAND. ISOLATED CONDITIONS NEAR HEAT WARNING
LEVELS WILL CONTINUE IN THE INLAND VALLEYS AND FOOTHILLS THROUGH THE
WEEKEND. MID LEVEL MOISTURE WILL BRIEFLY DECREASE AND THEN INCREASE
AGAIN FRI IN MODERATELY STRONG ELY FLOW ALOFT. THIS WILL CONTINUE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
TRAINING OF FAST MOVING STORMS OVER ONE AREA COULD CAUSE ISOLATED
FLASH FLOODING IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. A
FEW STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS
THIS AFTERNOON AND FRI. MOISTURE SHOULD DECREASE A BIT THIS WEEKEND
WITH A WEAKER ELY COMPONENT TO THE FLOW ALOFT. THIS SHOULD KEEP THE
POSSIBILITY OF THUNDERSTORMS MAINLY CONFINED TO THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS AND EVENINGS...ALTHOUGH CANNOT
COMPLETELY RULE OUT THE POSSIBILITY OF A STORM GETTING W OF THE
MOUNTAINS. PATCHY MARINE LAYER CLOUDS UNDER A LOW STRONG INVERSION
DURING THE NIGHTS AND MORNINGS.

&&

.LONG TERM (MON-THU)...
THE HIGH PRESSURE ALOFT SHOULD GRADUALLY WEAKEN FOR A SLOW COOLING
TREND...HOWEVER IT WILL STILL BE HOT INLAND. THERE WILL STILL BE
ENOUGH MID LEVEL MOISTURE FOE A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS IN THE AFTERNOONS. WILL
HAVE TO WATCH FOR THE POSSIBLE REMNANTS OF A TROPICAL SYSTEM MOVING
UP FROM THE S TOWARD THE END OF NEXT WEEK. THERE SHOULD BE A LITTLE
MORE MARINE LAYER CLOUDINESS...BUT LOW CLOUDS AND FOG WILL BE
CONFINED TO THE COASTAL AREAS IN THE NIGHTS AND MORNINGS.

&&

.AVIATION...
301930Z...THE MAIN ISSUE OF THE DAY WILL BE THE THUNDERSTORM
ACTIVITY OVER THE MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND ACTIVITY SHOULD END BY
SUNSET. BASES SHOULD BE AT OR ABOVE FL080 WITH TOPS TO FL450 AT
TIMES. EXPECT ADDITIONAL THUNDERSTORM ACTIVITY FRIDAY
AFTERNOON.

ADDITIONAL PROBLEMS COULD BE THE HIGH TEMPERATURES FRIDAY AFTERNOON.
TEMPERATURES COULD REACH 25 TO 28 DEGREES C AT KSAN AND KSNA...
AROUND 42 C AT KONT...AND AROUND 47 DEGREES AT KPSP.

MDCRS SOUNDINGS FROM KSAN INDICATE THE MARINE LAYER HAD DEEPENED TO
AROUND 1200 FEET SINCE THIS MORNING. A WEAK COASTAL EDDY HAS
DEVELOPED AND SHOULD HELP MAINTAIN THE MARINE LAYER. SOME STRATUS IS
EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING...BASES SHOULD BE
BELOW 1000 FEET MSL... WHICH COULD MOVE OVER THE COASTAL
AIRPORTS...ESPECIALLY KSAN AND KCRQ...AFTER MIDNIGHT. STRATUS IS NOT
EXPECTED TO REACH KSNA AT LEAST BEFORE SUNRISE ON FRIDAY. ANY
STRATUS THAT MOVES OVER THE AIRPORT SHOULD BE GONE WITHIN AN HOUR OR
TWO AFTER SUNRISE.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM PDT THIS AFTERNOON
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE-SAN DIEGO COUNTY VALLEYS.

&&

PUBLIC...DVA
AVIATION...HORTON
Hazardous weather outlook, Aug 30, 5:15 AM PDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 AM PDT THU AUG 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-310100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
515 AM PDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS FOR THIS AFTERNOON AND
EVENING. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON
AND EARLY EVENING. SEE LAXFFASGX FOR DETAILS.

FOR THE MOUNTAINS...THE FLASH FLOOD POTENTIAL IS HIGH. THUNDERSTORMS
WITH AREAS OF HEAVY RAINFALL ARE EXPECTED THE THREAT OF FLASH
FLOODING IS SIGNIFICANT. FOR THE DESERTS AND INLAND VALLEYS...THE
FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

ELSEWHERE...THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS
...DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE OVER ARIZONA AND MONSOONAL MOISTURE WILL CONTINUE
EXCESSIVE HEAT IN THE INLAND VALLEYS EACH AFTERNOON THROUGH LABOR
DAY.

MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. FOR FRIDAY
IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL IS
MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 30, 2:24 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
224 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     DOWNBURST        20 SW MOUNT LAGUNA      32.67N 116.66W
08/30/2007                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            THUNDERSTORM WIND GUSTS TO 52 MPH AT 1336 PDT FROM
            LOOKOUT TOWER AT LOS PINOS MOUNTAIN.

&&

DATKIN
Local storm report, Aug 30, 3:34 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
334 PM PDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       8 WSW ANZA              33.52N 116.80W
08/30/2007  E0.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            BRIEF HEAVY RAIN FROM A TSTM PRODUCED 1-3 INCHES OF WATER
            AND MUD RUNNING ACROSS HIGHWAY 371 BETWEEN ANZA AND
            AGUANGA.

0315 PM     HEAVY RAIN       8 WSW ANZA              33.52N 116.80W
08/30/2007  E1.00 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            TSTM WITH BRIEF HEAVY RAIN PRODUCED 1-3 INCHES OF WATER
            AND MUD RUNNING ACROSS HIGHWAY 371 BETWEEN ANZA AND
            AGUANGA.

&&

PGONSA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:13 AM PDTMarine Weather StatementSGX6 hr
Aug 30, 3:25 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego15 hr
Aug 30, 4:55 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego14 hr
Aug 30, 1:16 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 30, 2:46 PM PDTSevere Thunderstorm WarningSGXRiverside59 min
Aug 30, 3:13 PM PDTFlash Flood WarningSGXRiverside62 min
Aug 30, 4:28 PM PDTSevere Thunderstorm WarningSGXSan Bernardino48 min
Aug 30, 4:40 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.